| Article Access Statistics|
| Viewed||1466 |
| Printed||33 |
| Emailed||0 |
| PDF Downloaded||33 |
| Comments ||[Add] |
| Cited by others ||2 |
Click on image for details.
|NI FEATURE: FACING ADVERSITY…TOMORROW IS ANOTHER DAY! - LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 1 | Page : 165-166
Ipilimumab-induced hypophysitis and ileocolitis: Serial pituitary MRI findings
Dalveer Singh1, Charlie Chia-Tsong Hsu2, Gigi Nga Chi Kwan2, Sandeep Bhuta2
1 Department of Medical Imaging, School of Medicine, University of Queensland, Brisbane, Queensland, Australia
2 Department of Medical Imaging, Gold Coast University Hospital, Southport, Queensland, Australia
|Date of Web Publication||12-Jan-2017|
Dr. Dalveer Singh
Department of Medical Imaging, School of Medicine, University of Queensland, Brisbane, Queensland - 4006
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh D, Hsu CC, Kwan GN, Bhuta S. Ipilimumab-induced hypophysitis and ileocolitis: Serial pituitary MRI findings. Neurol India 2017;65:165-6
We present the case of a 47-year-old male patient with stage IV BRAF wild-type melanoma. The patient initially underwent a wide local excision and radiation therapy to the primary lesion on the scalp before he developed a multiorgan metastatic disease. Subsequently, he was commenced on ipilimumab treatment, with a scheduled dose of 3 mg/kg every 3 weeks for 4 doses. After 2 months of treatment and subsequent to receiving the second scheduled dose, the patient presented to the emergency department with severe retro-orbital headache without vertigo or migraine-type aura. He also felt nauseated and became intolerant to extreme temperature variations. Neurological examination showed a normal cranial nerve function with no visual field defects. Both upper and lower limb neurological examinations were normal. Laboratory investigations revealed a low testosterone level and low free thyroxine with inappropriately low thyroid stimulating hormone (TSH) levels, consistent with central hypothyroidism. Laboratory values were as follows: free T4 6.5 pmol/L (7.0–17), TSH < 0.05 mU/L (0.3–4.5), adrenocorticotropic hormone (ACTH) 18 ng/L (10–50), morning cortisol 81 nmol/L (140–640), follicle stimulating hormone (FSH) 4.7 U/L (1.0–15), luteinizing hormone 1.9 (1.0–9.0), prolactin 183 mU/L (56–278), and testosterone 3.2 nmol/L (9.0–35). Initial magnetic resonance imaging (MRI) of the brain showed enlargement of the pituitary gland and a thickened infundibulum compared to prior baseline MRI brain study [Figure 1]a and [Figure 1]b. A combination of endocrinological disturbance and MRI findings raised concerns of ipilimumab-induced hypophysitis. Immediate drug cessation and steroids treatment were promptly instituted. Three weeks after the hospital admission, the patient developed severe crampy abdominal pain, nausea, and watery diarrhea. He remained afebrile and there was no blood in the stool. Contrast-enhanced computed tomography (CT) showed a marked wall thickening of the entire colon and the terminal ileum, consistent with ileocolitis [Figure 1]d. Flexible sigmoidoscopy and biopsy of the sigmoid colon was performed. The sigmoidoscopy revealed preservation of the mucosal crypt architecture, but with a chronic inflammatory cell infiltrate throughout the lamina propria. The colonic epithelium also showed a mild reduction in goblet cell stores, particularly towards the epithelial surface. There was an absence of crypt abscess or signs of granulomatous inflammation. No evidence of malignancy or infection were present. The overall histologic appearance was consistent with immunotherapy-induced colitis. The patient was maintained on a high dose steroid treatment (50 mg prednisone and 1 mg dexamethasone), which was successful in alleviating both the headache and gastrointestinal symptoms. The patient was also maintained on appropriate hormone replacement therapy with thyroxine (100 mcg/day) and testosterone (testosterone undecanoate, intramuscular injection 1/10 weeks). MRI brain at a 3 month follow up showed resolution of the pituitary enlargement and infundibular thickening [Figure 1]c.
|Figure 1: Gadolinium-enhanced T1-weighted MR image of the brain (a-c). Initial metastatic workup (a) demonstrates a normal pituitary gland (arrow) and infundibulum (arrow head). After several doses of ipilimumab (b) diffuse enlargement of the pituitary gland and infundibulum developed. Imaging following discontinuation of ipilimumab and initiation of steroid replacement (c) shows that the pituitary gland and infundibulum has returned to baseline. Coronal contrast-enhanced CT image (D) during the ipilimumab treatment period shows diffuse ileocolitis with marked thickening of the entire colon and terminal ileum (arrows)|
Click here to view
Ipilimumab is a human monoclonal antibody against cytotoxic T-lymphocyte antigen 4 (anti-CTLA4) and is a Food and Drug Association (FDA) approved immunotherapy for advanced melanoma. It is being increasingly utilized given its proven survival benefit., It induces an activation of T cells, resulting in an immune-mediated antitumor response; however, a range of immune-related adverse events have been reported, most notably hypophysitis, colitis, uveitis, dermatitis and arthritis., Treatment consists of prompt drug cessation with or without steroid therapy. However, the response can be variable with some patients requiring a long-term hormonal replacement therapy for persistent pituitary gland dysfunction. Neurologists, and neuro-oncologists in particular, should be aware of the potential side effect of the drug and its propensity to cause immune-mediated hypophysitis. This awareness would lead to the prompt conduction of MRI of the brain to clinch the diagnosis.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Hodi FS, O'Day SJ, McDermott DF, Weber RW, Sosman JA, Haanen JB, et al
. Improved survival with ipilimumab in patients with metastatic melanoma. N Engl J Med 2010;363:711-23.
Carpenter KJ, Murtagh RD, Lilienfeld H, Weber J, Murtagh FR. Ipilimumab-induced hypophysitis: MR imaging findings. AJNR Am J Neuroradiol 2009;30:1751-3.
|This article has been cited by|
||Cancer immunotherapy-induced endocrinopathies: Clinical behavior and therapeutic approach
| ||Pedro Iglesias |
| ||European Journal of Internal Medicine. 2018; 47: 6 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2017; 1642(1): 169 |
|[Pubmed] | [DOI]|